Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 258, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 9, 2008, 5:13 AM EDT for Washington County, Ohio; Pleasants County, Wood County, West Virginia. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2008, 5:13 AM EDT (09:13 UTC)
- Expired
- Sep 9, 2008, 5:29 AM EDT
- In force
- 16 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Washington County, OH, Pleasants County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 118 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:20 AM EDT | TSTM WND DMG | Davisville, WV | TREES DOWN IN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 090913
SVRRLX
OHC167-WVC073-107-091000-
/O.NEW.KRLX.SV.W.0258.080909T0913Z-080909T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
513 AM EDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PLEASANTS COUNTY IN WEST VIRGINIA...
WOOD COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF PARKERSBURG...
EASTERN WASHINGTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...MARIETTA...BELPRE...
* UNTIL 600 AM EDT
* AT 510 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MINERALWELLS...OR NEAR PARKERSBURG...AND MOVING NORTHEAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF BOAZ BY 525 AM EDT...
BELMONT BY 540 AM EDT...
ST. MARYS BY 545 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3935 8106 3930 8117 3931 8119 3930 8121
3928 8123 3913 8156 3925 8165 3957 8130
TIME...MOT...LOC 0913Z 237DEG 35KT 3921 8151
$$1 follow-up statement
000
WWUS51 KRLX 090929
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 AM EDT TUE SEP 9 2008
OHC167-WVC073-107-090939-
/O.CAN.KRLX.SV.W.0258.000000T0000Z-080909T1000Z/
WASHINGTON OH-WOOD WV-PLEASANTS WV-
529 AM EDT TUE SEP 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR PLEASANTS...WOOD AND EASTERN
WASHINGTON COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3935 8106 3930 8117 3931 8119 3930 8121
3928 8123 3913 8156 3925 8165 3957 8130
TIME...MOT...LOC 0929Z 237DEG 35KT 3929 8134
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:36 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 9, 3:36 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 336 AM EDT TUE SEP 9 2008 .SYNOPSIS... A COLD FRONT PASSES THIS AFTERNOON INTO THIS EVENING...BUT THEN STALLS ALONG THE BLUE RIDGE WEDNESDAY BEFORE WASHING OUT THURSDAY. HIGH PRESSURE OFF THE EAST COAST RETURNS HUMIDITY AND ABOVE AVERAGE TEMPERATURES LATE WEEK INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MOISTURE TRANSPORT QUITE EVIDENT IN THE ATMOSPHERE AND IN THE MODELS THIS MORNING. RESULT HAS BEEN PRECIPITATION BREAKING OUT QUICKLY ACROSS THE AREA. ONE FEED ATTACKING FROM THE S APPEARS TO BE SUSTAINING ITSELF MAINLY ON LLVL MOISTURE CONVERGENCE...BUT SOME OF THESE CELLS HAVE BEEN RATHER STOUT. THE OTHER POINT OF ATTACK IS FROM THE W ON THE APPROACH OF A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH/DIVERGENCE. AREA IN BETWEEN CONTINUES TO FILL IN IN RESPONSE TO THE CONVERGENT MOISTURE TRANSPORT. USED THE RUC EARLY ON BEFORE TRANSITIONING TO THE WSETA...AND THEN THE NAM AND FINALLY THE GFS FOR THE LATTER PART OF TONIGHT TO PRODUCE POPS...WHICH HAVE BEEN CRANKED UP TO CAT FOR THIS MORNING. THE GFS IS HIGHER ON POPS ACROSS SE WV TOWARD DAWN WED THAN THE NAM...ON ACCOUNT OF A SOUTHERN STREAM WAVE PRESENT ON THE GFS BUT ALL BUT ABSENT ON THE NAM12. TOOK POPS BACK UP THERE AFTER MIDNIGHT BUT NOT QUITE TO LIKELY AS THE GFS SHOWS. MOISTURE IN THE NRLY LLVL FLOW WILL LEAD TO LOW CLOUDS IN A BAND BEHIND THE FRONT...WHERE DRIZZLE IS ALSO POSSIBLE TONIGHT. A SHARP CLEARING LINE BEHIND THAT WILL ALLOW RADIATION FOG NW PORTION OF AREA BEFORE DAWN WED. HIGHS TODAY ARE MOSTLY A BLEND OF THE NUMBERS...WHICH DIVERGED AT ONLY A FEW SITES. DID USE NON DIURNAL TREND WITH THE CLOUDS...PRECIPITATION AND FRONT. SE OH MAY RECOVER A BIT THIS AFTERNOON WHEN THE SUN COMES OUT. ANY SUNNY BREAKS EARLIER ON FARTHER S AND E WILL OF COURSE MAKE AN APPRECIABLE DIFFERENCE. LOWS TONIGHT LOOKED QUITE REASONABLE WITH LOWEST LOWS N WHERE THE CLEARING TAKES PLACE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... SFC BOUNDARY STALLS ALONG THE BLUE RDG WED MAKING FOR A TIGHT CLOUD GRADIENT. ROLLED WITH OVC FOR THE HEADWATERS OF THE GRNBR VLY S INTO THE CNTRL WV MTNS. BUFR SNDGS SUPPORT L- DUE TO SATURATED LLVLS COUPLED WITH WEAK UVV IN THE ABOVE AREAS. H8 MSTR SPILLS INTO THE EKN-CRW-WIL CORRIDOR DURING THE DAY WED...THEREFORE RAMPED UP SKY CVR IN THE PREVIOUS MENTIONED LOCATIONS. OTRW...IT WILL BE SUNNY AND PLEASANT DAY FM THE OHIO RIVER W AS HIGH PRESSURE BUILDS ACR THE ERN GRTLKS. GFS PUSHES LLVL RH FARTHER W THAN THE NAM WED...BUT DUE TO HIGHER RESOLUTION OF THE NAM BASED CLOUDS OFF IT. WED NGT AND THUR BAROCLINIC ZONE WASHES OUT ALLOWING FOR SRLY THRU THE COLUMN. GFS IS AGGRESSIVE RETURNING QPF TO THE CWA...WHILE SREF/NAM/ECMWF ARE NOT. AGAIN...PREFER THE LATTER DUE TO A BETTER CONSENSUS. DUE TO THE CLOUDS WE SHOULD SEE LTL IN THE WAY OF RADIATION FG PER A CANOPY OF MID AND HIGH CLOUDS WITH SCT STRATOCU UNDERNEATH. ONLY CHANGES MADE TO TEMPS WAS A SLGT DOWNWARD ADJUSTMENT IN MAXT WED FM BKW-SUM. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... SRLY FLOW THRU A GOOD PART OF THE ATMS ALLOWS FOR PLENTY OF CLOUDS...BUT SLIGHTLY ABV NORMAL WX THRU SAT. APPEARS WE CAN GET AWAY WITH A DRY FCST THUR NGT...BUT DUE TO A MID LVL IMPULSES ROUNDING THE PERIPHERY OF A H5 ANTICYCLONE SCT RW/TRW ARE PSBL W OF THE OH RVR FRI. IT APPEARS IKE WILL BE LESS OF A CONCERN IN THE OUTER PDS...BUT NW FLOW SHALL KEEP THE PERIOD ACTIVE WITH A SERIES OF BAROCLINIC ZONES AND MID LVL WAVES TRAVERSING THROUGH. INCREASED THE PROB OF PCPN IN THE MTNS THIS WKND TO ACCOUNT FOR THE AFOREMENTIONED FEATURES. GIVEN THE PALMER INDEX...RAIN IS NOT A BAD THING. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... RAIN DEVELOPING QUICKLY ACROSS THE AREA EARLY THIS MORNING WILL CAUSE IFR CONDITIONS AT TIMES...ESPECIALLY IN THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WERE APPROACHING THE OHIO FROM THE W...WITH INDIVIDUAL CELLS MOVING MORE N THAN E. THUNDERSTORMS WERE ALSO ENTERING WV FROM THE S. MOISTURE TRANSPORT WILL CONTINUE INTO THE AREA EARLY THIS MORNING...RESULTING IN THE INCREASING COVERAGE OF RAINFALL. THE MOST LIKELY TIME FOR IFR IN THUNDERSTORMS IS DAYBREAK THROUGH ABOUT MIDDAY. AS THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON AND EARLY THIS EVENING...FLOW WILL GO FROM S AND THEN SW AHEAD OF THE FRONT...TO NW...N AND EVENTUALLY NE BEHIND THE FRONT. CLEARING WILL GET TO ABOUT CENTRAL WV BY THIS EVENING...WITH SLOW SWD PROGRESS TONIGHT. AREAS S AND E OF CRW...TO INCLUDE BKW...WILL HAVE IFR CLOUDS TONIGHT...WHILE AREA TO THE NW GET IFR OR WORSE FOG ON RADIATION BENEATH THE CLEAR SKY...ALTHOUGH THIS HOLDS OFF UNTIL 06Z OR BEYOND. FOR THE MOST PART. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...IFR WX PSBL IN STRATUS AND FOG OVER SRN WV LATE TUESDAY NIGHT INTO WEDNESDAY...AND IN FOG NRN WV DURING THE EARLY MORNING HOURS WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...TRM SHORT TERM...29 LONG TERM...29 AVIATION...TRM
Hazardous weather outlook, Sep 9, 3:48 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 348 AM EDT TUE SEP 9 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>036-039-040-100800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR- BARBOUR- 348 AM EDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ037-038-046-047-100800- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 348 AM EDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ASSOCIATED WITH A COLD FRONT TODAY COULD REACH SEVERE LIMITS. THE SEVERE STORMS PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / 29
In the hours before
Special weather statement, Sep 9, 3:21 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 321 AM EDT TUE SEP 9 2008 WVZ037-038-090745- NICHOLAS-WEBSTER- 321 AM EDT TUE SEP 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NICHOLAS AND WEST CENTRAL WEBSTER COUNTIES... AT 316 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 9 MILES NORTHWEST OF SUMMERSVILLE... MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BIRCH RIVER AROUND 330 AM AND BOGGS AROUND 340 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
Special weather statement, Sep 9, 3:29 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 329 AM EDT TUE SEP 9 2008 WVZ009-017-090800- WIRT-WOOD- 329 AM EDT TUE SEP 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WIRT AND WOOD COUNTIES... AT 327 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 4 MILES SOUTHEAST OF FORKED RUN STATE PARK...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ROCKPORT AROUND 340 AM...MINERALWELLS AROUND 350 AM...DAVISVILLE AROUND 355 AM AND WALKER AROUND 400 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.